Wyoming, 2008High Wind in Wyoming, April 14 to 15, 2008
April 14 to 15, 2008 · NWS RIW · 1 event in 1 county or zone
Strong southwest wind descending the leeward slopes of the Wind River Mountains produced sustained wind of 50 to 57 mph along State Highway 28 above Red Canyon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwest wind descending the leeward slopes of the Wind River Mountains produced sustained wind of 50 to 57 mph along State Highway 28 above Red Canyon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 14, 1:47 PM MST, 9 hours 53 minutes earlier.
Area forecast discussion, Apr 14, 1:47 PM MST, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
247 PM MDT MON APR 14 2008
.SHORT TERM...TONIGHT THROUGH THURSDAY
PTCLDY SKY WITH PASSING HIGH CLOUDS OVER THE NORTH HALF OF THE
AREA THIS AFTERNOON. BREEZY TO WINDY WITH THE WARMEST TEMPS OF THE
YEAR OCCURRING. NO RECORDS ARE IN JEOPARDY IT APPEARS. FORECAST
PROBLEM THE NEXT FEW DAYS WILL BE THIS INCOMING TROUGH. THE COLD
FRONT AND PRECIP SHOULD REACH THE FAR WEST AFTER 09Z TONIGHT. DRY
ELSEWHERE WITH WINDY TO BREEZY CONDITIONS AND MILD OVERNIGHT LOWS.
THE WIND CORRIDOR IN SOUTH CENTRAL WY WILL APPROACH THE 30 TO 40
MPH RANGE WITH GUSTS 40 TO 50 MPH LATE TONIGHT. WILL NOT HOIST A
WIND HIGHLIGHT AFTER COLLABORATION WITH CYS OFFICE. WILL ISSUE AN
SPS TO INFORM THE PUBLIC OF THE WINDY WEATHER. ON TUESDAY THE COLD
FRONT AND TROUGH MOVE INTO THE ROCKY MTN REGION. THE WEST WILL
SEE PERIODS OF SNOW AND COLDER TEMPS. IN THE CENTRAL AND EAST...
WINDY WITH A QUICK WARM UP BEFORE THE COLD FRONT PASSAGE...THEN
SCATTERED SHOWERS AND TEMPS DROPPING AFTER FRONT BLOWS BY. AGAIN
AREAS OF 30 TO 40 MPH WIND WITH GUSTS AROUND 50 MPH POSSIBLE IN
THE CENTRAL AND EAST WITH FRONTAL PASSAGE. SCATTERED RAIN AND SNOW
SHOWERS TUE EVENING...TURNING TO ALL SNOW SHOWERS BY MIDNIGHT.
BRISK WIND TUE NIGHT. ON WED A COLD AND UNSTABLE AIRMASS EXPECTED
WITH SNOW SHOWERS FOR THE MTS AND SCATTERED SNOW SHOWERS OVER THE
LOWER ELEVATIONS. BRISK WIND AND COOLER HIGHS ALL AREAS. THE SNOW
SHOWERS END TOWARD 06Z THU WITH DECREASING CLOUDS AFTER 06Z THU.
COLD LOWS ON WED NIGHT. NW FLOW ALOFT FOR THURSDAY WITH DRY WEATHER
AND WARMER HIGH TEMPS.
.LONG TERM...THURSDAY NIGHT THROUGH SUNDAY
THE FLOW QUICKLY BACKS TO WEST THEN SOUTHWEST AS A STRONG TROUGH
DIGS INTO THE WEST COAST FRIDAY INTO SATURDAY. THIS WILL BRING A
WARMING TREND TO THE AREA FOR THE END OF THE WEEK...WITH ABOVE
AVERAGE TEMPERATURES EXPECTED FRIDAY AND SATURDAY. HOWEVER...AS
THE FLOW BACK TO THE WEST...SOME SPOTTY PRECIPITATION IS EXPECTED
ACROSS THE WEST/NORTHWEST FRIDAY AND SATURDAY. LOWER ELEVATIONS
SHOULD SEE ALL RAIN OR RAIN/SNOW MIXTURE...WITH MAINLY SNOW IN THE
HIGHER ELEVATIONS. MEDIUM RANGE MODELS DIVERGE SIGNIFICANTLY AFTER
SATURDAY IN HANDLING THE UPPER LOW/TROUGH PROGRESSION EASTWARD.
THE 00Z ECMWF SWINGS A TROUGH THROUGH THE AREA ON SUNDAY/SUNDAY
NIGHT...EVENTUALLY BECOMING AN WEST TO EAST ELONGATED TROUGH EARLY
NEXT WEEK ACROSS THE U.S. AND CANADA BORDER WITH A STRONG WESTERLY
FLOW OVER THE AREA. THE 00Z GFS ON THE OTHER HAND KEEPS THE UPPER
LOW/STRONG TROUGH ACROSS THE WESTERN THIRD OF THE COUNTRY THROUGH
THE EXTENDED...WITH PIECES OF ENERGY OCCASIONALLY MOVING THROUGH
THE TROUGH AND IMPACTING THE FORECAST AREA. THE GFS ENSEMBLE DATA
IS IN PRETTY GOOD AGREEMENT ABOUT KEEPING THE STRONG TROUGH/UPPER
LOW ACROSS THE WEST. THEREFORE...HAVE LEANED TOWARD THE GFS WITH
THE BEST POPS FOR SUNDAY FOR NOW...BUT MONDAY WILL NEED TO BE
WATCHED IF THE GFS IS CORRECT WITH SOME UPSLOPE CONDITIONS
DEVELOPING...BUT DETAILS THIS FAR OUT IS SUSPECT AT BEST.
TEMPERATURES SUNDAY AND MONDAY ARE EXPECTED TO BE SEASONAL TO
SLIGHTLY BELOW AVERAGE.
&&
.AVIATION...
VFR CONDITIONS WILL BE WIDESPREAD THROUGH THE EVENING HOURS.
HOWEVER...WINDS WILL CONTINUE TO INCREASE ACROSS THE AREA THROUGH
THE LATE AFTERNOON AND EVENING HOURS TONIGHT AHEAD OF AN APPROACHING
COLD FRONT. THIS FRONT WILL BRING SNOW AND RAIN SHOWERS AFTER 06Z
THIS EVENING ACROSS THE NORTHWESTERN MOUNTAINS...WITH SHOWER
ACTIVITY MOVING INTO THE WESTERN VALLEYS BY 13Z TUESDAY. THESE
SHOWERS WILL BRING PERIODS OF MVFR TO IFR CONDITIONS ACROSS
KJAC...KBPI...KPNA. POTENTIAL PERIODS OF LIFR CONDITIONS WILL BE
NOTED OVER KJAC AFTER 15Z CONTINUING THROUGH THE AFTERNOON AS SHOWER
ACTIVITY SPREADS EAST. ALL AREA AIRPORTS WILL SEE THE POSSIBILITY
FOR SOME SHOWER ACTIVITY BY 00Z WEDNESDAY. THE STRONGER WINDS WILL
PREVAIL THROUGH TUESDAY AFTERNOON AS WELL.
&&
.FIRE WEATHER...
BREEZY TO WINDY WEATHER TONIGHT AND DRY CONDITIONS. RELATIVE
HUMIDITY WILL NOT RECOVER MUCH OVERNIGHT AS THE WIND WILL KEEP THE
AIRMASS MIXED IN MANY LOCATIONS. EXPECT MILD TEMPERATURES TONIGHT
AS WELL FOR MOST PLACES. A WEATHER SYSTEM MOVES INTO THE REGION ON
TUESDAY WITH A COLD FRONT MOVING FROM WEST TO EAST ACROSS THE
DISTRICT. A CHANCE OF RAIN AND SNOW IN THE WEST WITH SCATTERED
AFTERNOON SHOWERS IN THE EAST WITH ISOLATED THUNDERSTORMS. COOLER
HIGHS TUESDAY WITH THE PASSAGE OF THE COLD FRONT. TUESDAY NIGHT
AND WEDNESDAY LOOK COOLER WITH SCATTERED SNOW SHOWERS...MOST
NUMEROUS IN THE MOUNTAINS.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR WYZ013-023-024-027.
&&
SHORT TERM...AR
LONG TERM...WM
AVIATION...BRANHAM
FIRE WEATHER...AR
Hazardous weather outlook, Apr 14, 4:00 AM MST, 19 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT MON APR 14 2008
WYZ001>020-022>030-151100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT MON APR 14 2008
...FLOOD WATCH IN EFFECT FOR JACKSON HOLE...STAR VALLEY...THE
WYOMING AND SALT RIVER RANGES AND SOUTHERN LINCOLN COUNTY THROUGH
THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
SOUTHWEST WINDS WILL INCREASE OVER WESTERN WYOMING THIS MORNING...
SPREADING TO THE REMAINDER OF THE AREA BY AFTERNOON. STRONG
WINDS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST
FREMONT AND MUCH OF NATRONA COUNTIES. LOW RELATIVE HUMIDITY AND AN
UNSTABLE AIRMASS WILL COMBINE TO INCREASE THE FIRE DANGER TODAY.
HIGH TEMPERATURES IN THE UPPER 50S AND LOWER 60S ARE EXPECTED ACROSS
THE WESTERN VALLEYS AND SOUTHWESTERN MOUNTAINS THIS AFTERNOON. THIS
BRIEF PERIOD OF WARMING WILL INCREASE SNOWMELT IN THE LOWER
ELEVATIONS OF WESTERN WYOMING...AS WELL AS CAUSE ICE TO BREAK UP AND
POTENTIALLY JAM A RIVER OR STREAM. THESE CONDITIONS MAY PRODUCE MINOR
FLOODING IN PORTIONS OF WESTERN WYOMING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A STRONG COLD FRONT WILL MOVE THROUGH WESTERN AND CENTRAL WYOMING
TUESDAY MORNING. THE FRONT WILL BRING STRONG WINDS AND SCATTERED TO
NUMEROUS SNOW SHOWERS TO THE WESTERN AND BIGHORN MOUNTAINS
AND ISOLATED SNOW SHOWERS TO THE BASINS AND VALLEYS TUESDAY. SNOW
SHOWERS ALONG AND EAST OF THE DIVIDE ARE EXPECTED TUESDAY NIGHT INTO
WEDNESDAY.
SPOTTER INFORMATION STATEMENT...
SPOTTER ARE ENCOURAGED TO REPORT ANY FLOODING AND WINDS OVER 40
MPH.
TEAM RIVERTON
High Wind, Wind River Mountains East
- When
- April 14, 11:40 PM MST to April 15, 2:20 AM MST
- Where
- Wind River Mountains East forecast zone
- Measured
- 50 kt (58 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Nevada, April 14, 2008$51,000 · 71 kt wind · 16 events
- High Wind in California, April 14, 200862 kt wind · 7 events
- High Wind in Utah, April 14 to 15, 200881 kt wind · 7 events
- High Wind in Nevada, April 14 to 15, 200860 kt wind · 4 events
- Strong Wind in California, April 14 to 15, 2008$3,000 · 3 events
- Heavy Snow in Alaska, April 14 to 16, 20081 event
- Funnel Cloud in Oregon, April 14, 20081 event
- High Wind in Nevada, April 14, 200856 kt wind · 1 event
- Dust Devil in Michigan, April 14, 2008$30 · 1 event
- High Wind in Idaho, April 14, 200854 kt wind · 1 event
- Blizzard in Alaska, April 14 to 15, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83802.